Format

Send to

Choose Destination
Int Ophthalmol. 2010 Feb;30(1):63-72. doi: 10.1007/s10792-009-9293-z. Epub 2009 Feb 11.

Risk factors for ethambutol optic toxicity.

Author information

1
Doheny Eye Institute, Keck School of Medicine, University of Southern California, Los Angeles, CA 90033, USA. kestlin@gmail.com

Abstract

CONTEXT:

Optic neuropathy is a well-known complication of ethambutol therapy and usually manifests as a decrease in visual acuity, cecocentral scotomas, and deficits in color vision.

OBJECTIVE:

To support or disprove the hypothesis that a significant majority of patients who develop ocular toxicity while undergoing treatment for a mycobacterium infection do so after experiencing either a prolonged course or unusually high serum levels of ethambutol.

DESIGN:

Retrospective chart review (16 cases) and literature meta-analysis (54 cases).

RESULTS:

Many cases lacked important data, but none countered the hypothesis. Age, duration of ethambutol, and dose of ethambutol were positively correlated with risk of toxicity.

CONCLUSIONS:

Given an understanding of the risk factors for ethambutol optic toxicity, there exists a rationale for an optimization of ethambutol dosing protocols that can maximize the therapeutic effect while minimizing the incidence of optic toxicity.

PMID:
19205626
DOI:
10.1007/s10792-009-9293-z
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center